Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 15, 2025, 5:08 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2025, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 15, 2025, 5:34 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 201 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WFUS53 KFSD 152208
TORFSD
SDC015-023-053-152245-
/O.NEW.KFSD.TO.W.0004.250715T2208Z-250715T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
508 PM CDT Tue Jul 15 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Northwestern Charles Mix County in south central South Dakota...
North central Gregory County in south central South Dakota...
South central Brule County in south central South Dakota...
* Until 545 PM CDT.
* At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Iona, or 15 miles south of
Chamberlain, moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Charles Mix, north central Gregory and south central
Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2208Z 319DEG 16KT 4357 9922
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Meyers2 follow-up statements
711
WWUS53 KFSD 152217
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
517 PM CDT Tue Jul 15 2025
SDC015-023-053-152245-
/O.CON.KFSD.TO.W.0004.000000T0000Z-250715T2245Z/
Charles Mix SD-Gregory SD-Brule SD-
517 PM CDT Tue Jul 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN CHARLES MIX...NORTH CENTRAL GREGORY AND SOUTH CENTRAL
BRULE COUNTIES...
At 516 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles east of Iona, or 17 miles southwest of Kimball,
moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Charles Mix, north central Gregory and south central
Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2216Z 303DEG 17KT 4355 9917
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Meyers969
WWUS53 KFSD 152234
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
534 PM CDT Tue Jul 15 2025
SDC015-023-053-152241-
/O.CAN.KFSD.TO.W.0004.000000T0000Z-250715T2245Z/
Charles Mix SD-Gregory SD-Brule SD-
534 PM CDT Tue Jul 15 2025
...THE TORNADO WARNING FOR NORTHWESTERN CHARLES MIX...NORTH CENTRAL
GREGORY AND SOUTH CENTRAL BRULE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Brule, Charles Mix, and Gregory counties until 600 pm.
&&
LAT...LON 4365 9921 4352 9894 4336 9917 4351 9929
4353 9928 4355 9932 4358 9934
TIME...MOT...LOC 2230Z 319DEG 16KT 4350 9911
$$
MeyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:55 PM CDT, 2 hours 13 minutes earlier. Its key messages:
- Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent.
- Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
- Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
- Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 2:55 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 255 PM CDT Tue Jul 15 2025 .KEY MESSAGES... - Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent. - Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s. - Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances. - Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent). && .DISCUSSION... Issued at 255 PM CDT Tue Jul 15 2025 TODAY THROUGH TOMORROW: It's another hot and humid day across the area, with highs around 90 and dew points around 70. This will help set the stage for potential severe weather late this afternoon through tonight as cold front residing just to west of the area will begin to move through. Initial storm development will likely occur around the Missouri River Valley in central South Dakota around 21- 22Z and quickly grow into east-southeastward moving linear segments. The initial development will have 2000-3000 J/kg of MLCAPE and mid- level lapse rates around 7-7.5 C/km, supporting a threat for large hail up to ping pong ball in size. The only limiting factor to large hail development will be modest effective shear of 25-30 kts. As storms develop into linear segments, expect damaging wind gusts to take over as the main threat as DCAPE values exceeding 800 J/kg will exist ahead of the storms. However, the greatest instability will be pushed south of the area into central Nebraska as the storms move through, and thus, expect a weakening trend in the storms locally with eastern extent. Storms will reach the I-29 corridor around midnight and continue pushing eastward by early tomorrow morning. Lows tonight drop into the low-to-mid-60s. With the cold frontal passage and cloud cover lingering through the day Wednesday, expect much cooler temperatures for Wednesday afternoon. Highs will range from the upper-60s to low-70s north to the upper-70s south. Lingering showers will also be around through Wednesday afternoon. Thursday will be dominated by surface high pressure region- wide, resulting in dry conditions and a continuation of cooler temperatures from Wednesday. High pressure drifts eastward Thursday night into Friday, allowing for return southerly flow and increasing temperatures/moisture. Quick-moving minor waves within quasi-zonal flow aloft will interact with increasing instability and increase the chances for showers and thunderstorms, especially Friday night. At this time, 12Z GFS is very aggressive with mid-level warming, resulting in a stout thermal cap between 5-10 kft. If this holds, any convective activity would be elevated. For now, broad brush 20-60 NBM POPs seem reasonable. This weekend into early next week, quasi-zonal flow appears to give way to some synoptic ridging, although the degree to which this occurs varies widely between medium-range guidance. Overall impact will be to see gradually rising temperatures each day, such that a return to the low 90s is possible by Tuesday. Precipitation wise, weak waves topping the ridge will provide periodic chances for showers and storms, but lack of continuity precludes anything more than a 20-30 POP at this time, which is handled well by NBM guidance. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1256 PM CDT Tue Jul 15 2025 Scattered showers and storms are set to increase in coverage around 21-22Z this afternoon near the Missouri River Valley in central South Dakota. Storms will quickly develop into a line and push east- southeastwards into tonight. A few storms will be capable of wind gusts around 60 kts and hail up to ping pong ball in size, though there is some uncertainty in how long these storms will maintain their strength with eastward extent. With that said, it is unlikely the TAF sites will see these types of severe storms as the greatest threat will be in south-central South Dakota closer to the Nebraska state line. Storms will exit off to the east early Wednesday morning, leaving low MVFR to IFR ceilings in its wake along with some lingering areas of drizzle. Some smoke may also make it to KHON overnight, but it is not expected to be thick enough to cause MVFR visibilities at this time. A cold front is just to the west of the area to start the period, which will move across the area into the evening hours from northwest to southeast. As it moves through, winds will turn from the south to a more north/northwesterly direction. Outside of any stronger thunderstorm wind gusts, expect gusts as high as around 20 kts this afternoon before tapering off overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Samet/Rogers AVIATION...Samet
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 351 AM CDT Tue Jul 15 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-160900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 351 AM CDT Tue Jul 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are expected to form over central South Dakota this afternoon into the evening. Risks include hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy rainfall, and possibly a tornado or two. Rainfall totals of 1-2 inches are expected with isolated pockets of up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Lingering, light showers continue Wednesday morning, ending by afternoon. Cooler temperatures will prevail through the end of the week. The next chance for showers and thunderstorms comes Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 4:56 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tstm Wnd Gst 2 E Dixon 43.39N 99.44W
07/15/2025 M71 MPH Gregory SD Dept of Highways
Mesonet station 283 SD RWIS Dixon.
&&
JCLocal storm report, Jul 15, 4:58 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 9 NNE Chamberlain 43.92N 99.24W
07/15/2025 E1.00 Inch Brule SD Public
In addition to a few quarter sized hail
stones, rainfall was about 0.30 to 0.40
inch.
&&
TRMLocal storm report, Jul 15, 5:04 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
504 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Gst 1 ESE Dallas 43.23N 99.49W
07/15/2025 M57 MPH Gregory SD Mesonet
Mesonet station 307 SD RWIS Dallas.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 15, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
| Jul 15, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 41 min |
| Jul 15, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 47 min |
| Jul 15, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jul 15, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 42 min |
| Jul 15, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 37 min |
| Jul 15, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 59 min |
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Jul 15, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more | 66 min |
| Jul 15, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 46 min |
| Jul 15, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more | 54 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.